A: Recent research has shown a slight increase in amputations (most commonly at the level of the toe or middle of the foot) in people with diabetes and high cardiovascular risk who take canagliflozin. Over a year’s time, about 6 out of every 1,000 people who took canagliflozin had amputations, compared with about 3 out of every 1000 people who took a placebo (inactive pill). The risk of amputation may be higher for people who are already at risk for amputation, such as those with poor blood circulation to the legs, neuropathy (nerve damage), diabetic foot ulcers (sores), or a previous amputation.
At this time, it is unknown whether other “gliflozin” medications (dapagliflozin [Farxiga®], dapagliflozin/ metformin [Xigduo®], or empagliflozin [Jardiance®] also increase the risk of amputations. People who are taking these drugs (especially canagliflozin) should tell their healthcare provider right away if they develop new pain or tenderness, sores or ulcers, or infections of their feet or legs. You should not stop taking your diabetes medication unless your provider tells you to do so.
Rx Patient Connection. The Rx Consultant October 2017 Volume XXVI Number 9